Sunday, October 23, 2016

I Quit Diamox, and I'm Scared.

Please do not take anything I say here as advice. Though I have my reasons for doing it, what I am doing here is probably very dangerous and stupid. If you have a neurologist, ophthalmologist, or even just a regular doctor, do not discontinue your medication without consulting them first.

If you've been reading here for awhile, you've probably seen me talk about having idiopathic intracranial hypertension and taking acetazolimide (generic Diamox) to control it. Unfortunately, that hasn't been working out as well as it used to.

[caption id="attachment_1817" align="aligncenter" width="960"]Still my favorite kind of Netflix and chill. Still my favorite kind of Netflix and chill.[/caption]

It seemed to control my symptoms okay (at least, I haven't needed another spinal tap), but I was getting progressively worse episodes of tingling, jitteriness, panic attacks, tachycardia, serious unintentional weight loss, and suicidal ideation. (Ideally, one's lifesaving medication should not make one want to chase an entire bottle of it with a tall, frosty glass of drain cleaner.) Every time I took it, I could feel a shift in my mental state-- I'd become irrationally anxious and queasy. Even though it was pretty much the bomb dot com for helping me avoid a shunt surgery for as long as it did, Diamox and I are probably going to have to part ways for good.

The scary part is I did this on my own. I just had my insurance situation sorted a bit ago, so I haven't yet been hooked up with a specialist who can keep an eye on me and see how I'm progressing. I can only go by how I feel, but that's not always a reliable indicator-- if you have intracranial hypertension, it's possible to sustain long-term damage to your eyes even if your symptoms don't seem that terrible. I've lived for several years hearing stories of running out of meds, worsening symptoms, seizures, comas, and worse from people in my support groups. The idea of going without treatment is, to put it very mildly, terrifying.

The weird part is, fears aside, I feel better now than I have in awhile. My IIH symptoms haven't even really worsened at all. I still have some high pressure days when the weather changes or I'm close to menstruating, but other than that I've reached a fairly even keel. I figure this means one of two things:

  1. Diamox actually stopped working for me all that well awhile ago, and I never realized it. Its effectiveness does tend to decrease over time, so this is probable.

  2. The side effects I was getting were bad enough that even dealing with worsening pressure just doesn't register anymore.


 

Whichever it is, I haven't yet had cause to regret quitting. My head and eyes honestly feel about the same as they did the past few months I was taking it, and I use the same diet and lifestyle measures to control my symptoms as I ever did.

Does this mean I'm going to be drug-free for good? No, not if my doctor and I come to the conclusion that that isn't the best course for me. A specialist deals with a bunch of optic nerve diseases and knows how things progress. I've only had IIH once, and I'm not even done having it yet. I would like to explore either going to a different treatment protocol (Lasix and Topamax, for example) if there's a chance that it can help me feel even better, or try alternative/complimentary treatments to reduce or eliminate my reliance on prescriptions altogether. Ultimately, it comes down to whatever the-person-who-went-to-college-for-a-whole-bunch-of-years-to-learn-how-to-fix-problems-like-this and I figure out.

No comments:

Post a Comment